Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 40, NWS Birmingham, AL

June 9, 2010Lamar County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 9, 2010, 9:06 AM CDT for Lamar County, Alabama. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2010, 9:06 AM CDT (14:06 UTC)
Expired
Jun 9, 2010, 10:56 AM CDT
In force
110 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 25 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
327 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

952 
WGUS54 KBMX 091406
FFWBMX
ALC075-091700-
/O.NEW.KBMX.FF.W.0040.100609T1406Z-100609T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
906 AM CDT WED JUN 9 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...VERNON...SULLIGENT...

* UNTIL NOON CDT

* AT 900 AM CDT...THE NATIONAL WEATHER SERVICE DETECTED THE          
  POSSIBILITY OF FLASH FLOODING IN LAMAR COUNTY FROM A STRONG        
  THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMAR
  COUNTY AIRPORT...DETROIT...CREWS...BLOOMING GROVE...BEDFORD AND    
  BEAVERTON. AREAS MOST AFFECTED WILL BE THE CITIES OF SULLIGENT AND 
  VERNON...INCLUDING AREAS THAT ARE PRONE TO FLOODING...SUCH AS      
  RIVER ROAD NEAR SULLIGENT...AND EALON ROAD AND OLD CALVERT ROAD    
  WEST OF VERNON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3406 8820 3406 8799 3403 8798 3402 8795
      3382 8794 3367 8795 3368 8825

$$

GOGGINS
2 follow-up statements
532 
WGUS74 KBMX 091505
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1005 AM CDT WED JUN 9 2010

ALC075-091700-
/O.CON.KBMX.FF.W.0040.000000T0000Z-100609T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMAR AL-
1005 AM CDT WED JUN 9 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR LAMAR
COUNTY...

AT 1000 AM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT THE 
POSSIBILITY OF FLASH FLOODING THROUGHOUT LAMAR COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DETROIT...
CREWS AND BEAVERTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH AND A HALF ARE POSSIBLE 
IN THE WARNED AREA OVER THE NEXT TWO HOURS. ESPECIALLY FLOOD PRONE 
AREAS WILL STILL BE SUSCEPTIBLE TO FLOODING...AS ADDITIONAL RAINFALL 
DEVELOPS IN EAST MISSISSIPPI.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3406 8820 3406 8799 3403 8798 3402 8795
      3382 8794 3367 8795 3368 8825

$$

GOGGINS
624 
WGUS74 KBMX 091556
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1056 AM CDT WED JUN 9 2010

ALC075-091604-
/O.CAN.KBMX.FF.W.0040.000000T0000Z-100609T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMAR AL-
1056 AM CDT WED JUN 9 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR LAMAR              
COUNTY...HEAVY RAINFALL HAS ENDED OVER THE AREA...AND THE THREAT FOR 
FLASH FLOODING HAS ENDED.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3406 8820 3406 8799 3403 8798 3402 8795
      3382 8794 3367 8795 3368 8825

$$

GOGGINS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 5:56 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 9, 5:56 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 AM CDT WED JUN 9 2010

.UPDATE...FOR 12Z AVIATION.

&&

.DISCUSSION...

WATCHING WITH ANTICIPATION AS FRONTAL BOUNDARY OFF TO OUR
NORTHWEST SLOWLY EDGES ITS WAY TOWARDS THE SOUTHEAST. EVEN AT THIS
LATE HOUR...STILL HAVE QUESTIONS AS TO WHETHER IT ACTUALLY MAKES
IT THROUGH OR EVEN TO OUR CWA...AS DECENT LARGE SCALE RIDGING
BEGINS TO NOSE IN OVER CENTRAL ALABAMA LATER TODAY AND TONIGHT.
THE OUTCOME WILL LIKELY BE PLENTY OF CONVECTION UPSTREAM
ASSOCIATED WITH THE FRONT THAT STRUGGLES TO MAKE IT THIS FAR
SOUTH. HOWEVER...AT THIS JUNCTURE CAN'T RULE OUT SOME STORMS
PROGRESSING INTO THE NORTHERN CWA LATER TODAY...WITH AN OUTSIDE
SHOT FOR SOME ADDITIONAL DEVELOPMENT IN THE SAME GENERAL VICINITY.
AS THE BOUNDARY PUSHES OFF TO OUR NORTHEAST AND EAST AS THE
RIDGING CONTINUES TO BUILD TOMORROW...EXPECT MUCH OF THE SAME AS
CONVECTIVE DEVELOPMENT WILL BE POSSIBLE ACROSS MUCH OF THE CWA.
MODELS ARE CONTINUE TO HINT THAT WE MAY BEGIN EARLY THURSDAY
MORNING WITH SHOWER AND THUNDERSTORMS CONTINUING THROUGH THE BEST
HEATING OF THE DAY. LOOKED OVER SOME OF THE PROSPECTS FOR SEVERE
WEATHER TODAY AND TOMORROW...AND AS EXPECTED THE INSTABILITY
PARAMETERS ARE DECENT...BUT WITH THE RATHER WEAK TO NO FLOW...THE
CHANCES REMAIN RATHER SMALL. HOWEVER..IT IS NOT BEYOND A STRETCH
TO THINK SOMETHING ORGANIZED COULD GET GOING WITH A FOCUSED
BOUNDARY IN PLACE...BUT IT DOESN'T APPEAR HWO WORTHY AT THIS TIME.

AS WE TRANSITION INTO FRIDAY AND OVER THE WEEKEND...THE
AFOREMENTIONED HIGH PRESSURE LOOKS TO DOMINATE THE PATTERN AND
ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE EACH AFTERNOON.
IT DOES LOOK LIKE EARLY SUMMER WILL BE IN FULL EFFECT WITH THE
HIGH PROGGED TO BE AROUND 596...SO EXPECT THE TYPICAL WEAK SURFACE
FLOW...HIGH DEWPOINTS...AND TEMPERATURES SEVERAL DEGREES ABOVE
NORMAL...AS HIGHS COULD TOP OUT IN THE MIDDLE 90S.

EARLY NEXT WEEK...WE WILL DEAL WITH YET ANOTHER FRONTAL BOUNDARY
THAT WILL DIVE SOUTHWARD. HAD BEEN CONVINCED THAT THIS FRONT WOULD
STRUGGLE TO MAKE IT THROUGH THE AREA...BUT THE MODELS ARE COMING
TO A LITTLE CLEARER CONSENSUS...WITH THE FRONT CLEARING CENTRAL
ALABAMA BY TUESDAY AFTERNOON OR SO. WE COULD END UP WITH ANOTHER
ROUND OF LOWER HUMIDITY AND VIRTUALLY CLEAR SKIES BY TUESDAY AND
WEDNESDAY AFTERNOON. HOWEVER...AT THIS TIME LEFT SOME MINIMAL
AFTERNOON POPS IN THE FORECAST TO COVER ANY UNCERTAINTY AS WE MOVE
TOWARDS THE LONG TERM.

17/KLAWS

&&

.AVIATION...12Z TAF DISCUSSION.

A LITTLE ACTIVITY IS BEGINNING TO FIRE UP AT ISSUANCE TO THE NW OF
TCL.  THESE TS WILL MOVE WELL TO THE NORTH OF THE SITE UNTIL LATER
THIS MORNING WHEN MORE COVERAGE BEGINS TO AFFECT ALL NORTHERN
SITES.  UNFORTUNATELY...WITH THE NATURE OF THESE STORMS...WILL HAVE
TO AMD AS THESE SLIDE THROUGH THE AREA...AND JUST PREVAIL VCTS
THROUGH THE AFTERNOON.  THE GOOD NEWS IS...VFR CONDITIONS WILL BE
SEEN THROUGHOUT THE TAF PERIOD...UNLESS A STORM PASSES OVER A
SITE...IN WHICH THERE MAY BE SOME SHORT-LIVED MVFR CIGS OR IFR VIS.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

17/27
Hazardous weather outlook, Jun 9, 5:58 AM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
558 AM CDT WED JUN 9 2010

ALZ011>015-017>050-101059-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
558 AM CDT WED JUN 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:58 AM CDTAreal Flood AdvisoryBMXLamar, Marion3 hr
Jun 9, 5:52 PM CDTSevere Thunderstorm WarningBMXLamar38 min
Jun 9, 6:10 PM CDTTornado WarningBMXLamar20 min
Jun 9, 6:28 PM CDTSevere Thunderstorm WarningBMXLamar32 min
Jun 9, 6:56 PM CDTAreal Flood AdvisoryBMXLamar3 hr

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.